Sunday, August 23, 2009

About The Delay...

I would like to apologize for the delay in postings. I have been soooo overwhelmingly tired here the last few days. I've been decreasing my prednisone, and physiologically, it's been wiping me out. Steroid use affects the adrenal glands. The adrenal glands are part of the network that controls hunger, fatigue, sodium secretion, cortisol release, etc. My adrenal glands are trying to catch back up to functioning independently without the steroids and they have really been doing me in. My workout Friday was what I would call pathetic. I could only walk 1/2 mile, and it was at a fairly slow speed, and that took all the energy I had in me. My workout Saturday was nonexistent. I am still quite tired today, but today is the first day that I am completely prednisone free. It will take a couple of days to be up and running like I should be. I can't wait for that day. I am tired of feeling so exhausted and I'm tired of fighting a hunger spurred by the use of steroids. I am ready to be back on track...

So... weigh day was today. I have to say that it has taken me all day to work up the nerve to post today. Last weeks weight was 246. Today's weight, 253. That is a 7 pound gain. Now I know that physiologically speaking, I would have to have eaten about 30,000 calories this week to have actually gained that much weight; and that's without working out. I know that I had an awesome workout 3 out of 5 days last week The other 2 days, I walked at least a 1/2 mile. So I am battling with this weigh day number. From a medical standpoint, the only thing that could cause that much weight gain in that short of an amount of time is water weight gain due to sodium retention. That makes sense with the steroid use. But it doesn't keep me from beating myself up over the number. I am truly disappointed and I have no choice but to wait until next week to find out if not taking the medicine will make any difference.

I know that I am not going to give up, even though I felt like it this morning. All I could tell myself is "What's the use? You've done all you can and you still gained." But I know better than that. I'm a nurse. I know what certain medicines do to you and I know that things will be better without those nasty steroids. I was dreading them from the beginning because I knew it would be a battle, but you never know how it will feel until that day comes. That day was today and it felt horrible!

Tomorrow is another day. Tomorrow will be good.


  1. AWWWW my are doing great and like you said medicine can effect your weight hold your head up high my dear friend!! Next time will be better and you can and will do this!!! I love you so much so happy you are not throwing in the towel, But hate it that you feel the way that you do, because it is not your fault its just a bad week (due to meds)_ and it has passed...
    love you,

  2. There is no way that's "fat pounds." Like you said, you know how certain medications effect the body, shrug it off and keep doing what you've been doing!!

    Because it's working.

    My best always

  3. Hi Rach! - Sending you lots of sympathy and support. I know how disappointing it can be when the number on the scale is not what you hoped. Can you think of this as just a chemically-affected blip on the way?
    Just a thought - Do you use a scale as your only measurement or do you also measure yourself, e.g. waist ? I have found sometimes the scale shows no difference but my measurements decrease - alternatively I've found the scale goes "up" but my measurements are the same. Weight can be affected by time of day, water retention, medication - and of course, is your scale spot on as they all differ !

  4. hi again Rach -
    You have a Lovely Blog Award waiting for you at my site. Thanks for your blog - I really enjoy reading it.